Special Feature

Case Studies in Toxicology: The Despair of Ecstasy

By Robert Hoffman, MD

A 25-year-old female was brought to the hospital after a witnessed seizure. The patient, who had no significant medical, surgical, or psychiatric history, went to a rave party with some of her friends. The friends denied any use of cocaine, opioids, or ethanol, but admitted to taking Ecstasy. Since the patient had not used Ecstasy frequently, the friends reminded her to drink water because it was known that Ecstasy use could lead to severe dehydration. The patient and her friends danced for many hours without complaints, and the friends recalled that the patient drank water and juice frequently. When the patient arrived home, she felt weak and had a headache. Thinking she was still dehydrated she drank several glasses of water, took some acetaminophen and went to bed. Her family awoke to a loud sound coming from the patient’s room, and found her in the midst of a seizure. A call was placed to EMS and to her friends.

When the ambulance arrived shortly thereafter, the paramedics found a young woman who was minimally responsive to pain. Initial vital signs were: blood pressure, 140/80 mmHg; pulse, 110/minute; and respirations, 24/minute. En route to the hospital, the paramedics gave oxygen, naloxone, and dextrose without response.

In the emergency department, the patient’s vital signs were unchanged. A temperature was recorded as 98.9°F, and a pulse oximeter read 98% (room air). Her examination was notable for 4 mm pupils that were reactive, a supple neck, clear lungs, and normal heart and bowel sounds. Her mental status had improved somewhat in that she moved spontaneously, mumbled incoherently, and localized pain. An ECG showed sinus tachycardia, and Foley catheter drained 600 mL of clear urine. An arterial blood gas, electrolytes, and complete blood count were sent to the laboratory and the patient was immediately taken for a noncontrast CT scan of her head.

Upon returning from CT (which was negative), the resident was notified that the patient’s serum sodium was 115 mEq/L. Urine osmolarity was ordered and the patient was given 1 mL/kg of 3% saline over 30 minutes and was admitted to the ICU. In the ICU, a lumbar puncture was unremarkable. The urine and serum osmolarities were 450 mOsm/L and 243 mOsm/L, respectively. The patient was treated with fluid restriction and regained her mental status over the next 24 hours as her sodium increased. She was discharged after 48 hours, without complication.

What is Ecstasy and What are its Toxicities?

Ecstasy, which is also known as Exstasy, X, ADAM, and MDMA, commonly refers to the amphetamine derivative 3,4-methylenedioxymethamphetamine. (See Figures 1 and 2.) While this molecule possesses the basic structure of amphetamine and retains many of its pharmacological properties, the large methylenedioxy addition to the benzene ring confers some unique properties. Amphetamine derivatives, with bulky side groups at the 3- and 4-positions (as is the case here), cause serotonergic effects, such as hallucinations. In fact, Ecstasy was investigated for psychiatric use, until animal studies determined serious side effects.1 Some clinical effects of Ecstasy relate to its amphetamine-like properties. Patients may develop hypertension, tachycardia, mydriasis, diaphoresis, psychomotor agitation, and hyperthermia.2,3 These effects result directly from an amphetamine-like ability to promote catecholamine release from presynaptic neurons. Much like cocaine, death can result from seizures, hyperthermia, and intracranial hemorrhage. However, like many serotonergic agents (SSRIs and diet agents), Ecstasy is an anorexiant, and patients often forget to eat and drink. This behavior has resulted in significant cases of dehydration and myoglobinuric renal dysfunction.3 The popular press responded with a reminder to drink while taking Ecstasy. People misunderstood this reminder and began to take excessive amounts of fluid, thinking that this would prevent Ecstasy toxicity. Unfortunately, this behavior uncovered another property of serotonergic agents; their ability to promote the release of antidiuretic hormone.4,5 The syndrome of inappropriate antidiuretic hormone (SIADH) is well described following the use of many antidepressants, especially SSRIs, and relates directly to central increases in serotonin levels. Hyponatremia results from persistent urinary sodium losses. Patients generally appear euvolemic, and have hyponatremia, low serum osmolarity, low serum uric acid levels, high urine sodium, and high urine osmolarity. Hyponatremia in patients taking Ecstasy is often more complicated in that, in addition to an impaired ability to dilute the urine (SIADH), there may also be components of fluid overload (psychogenic polydipsia) and dehydration with relative free water excess. The clues to the proper diagnosis can be found in a thorough assessment of the patient’s volume status, serum and urine electrolytes and osmolarity, and serum uric acid (which typically falls in SIADH). The patient described above clearly had some component of SIADH as noted from the comparison of her urine and serum osmolarities, but some component of increased free water intake coupled with an impaired ability to dilute the urine cannot be excluded.

Urinary retention is another complication of Ecstasy use that has been occasionally noted.6 The mechanism for this has not been completely elucidated. In addition, serotonin syndrome may occur from interaction with other agents that enhance serotonin levels.7

What is the General Approach to these Patients?

Following stabilization of the airway, breathing, and circulation, general supportive care should be instituted. Hyperthermia should immediately be recognized and treated with sedation, rapid external cooling with mist and fan, or submersion in an ice bath. If serotonin syndrome is suspected because of a history of coingestion, severe rigidity, or "wet-dog shakes," cyproheptadine or neuromuscular blockade may be indicated. Other causes of altered mental status, such as hypoxia and hypoglycemia, should be immediately diagnosed and treated, and a CT scan of the head would be indicated in the presence of focal neurologic findings or suspicion of intracranial catastrophe.

A Foley catheter should be inserted to relieve urinary retention (if present), to follow urine flow, and to obtain specimens for osmolarity and myoglobin. Serum electrolytes and renal function should be checked simultaneously. If hyponatremia is detected, the cause should be determined and treatment delivered based on the etiology. When seizures or severe alterations in mental status are attributable to severe hyponatremia, hypertonic saline, or the use of normal saline and diuretics, may be indicated. In less severe cases, fluid restriction or gentle volume resuscitation will suffice, depending on the cause. If SIADH is present, most patients will begin to correct spontaneously over the next 24 hours.

References

1. Ricaurte GA, et al. (±)3, 4-Methylenedioxymethamphetamine selectively damages central serotonergic neurons in nonhuman primates. JAMA 1988;260: 51-55.

2. Chadwick IS, et al. Ecstasy, 3-4 methylenedioxymethamphetamine (MDMA), a fatality associated with coagulopathy and hyperthermia. J Royal Soc Med 1991;84:371.

3. Screaton GR, et al. Hyperpyrexia and rhabdomyolysis after MDMA ("ecstasy") abuse. Lancet 1992;339: 677-678.

4. Ajaelo I, et al. Severe hyponatremia and inappropriate antidiuretic hormone secretion following ecstasy use. Acad Emerg Med 1998;5:839-840.

5. Maxwell DL, et al. Hyponatraemia and catatonic stupor after taking "ecstasy." BMJ 1993;307:1399

6. Bryden AA, et al. Urinary retention with misuse of "ecstasy." BMJ 1995;310:504.

7. Smilkstein MJ, et al. A case of MAO inhibitor/MDMA interaction: Agony after ecstasy. J Toxicol Clin Toxicol 1987;25:49-59.